Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 302, NWS Birmingham, AL

July 15, 2000Franklin County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 15, 2000, 5:15 PM CDT for Franklin County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2000, 5:15 PM CDT (22:15 UTC)
Expired
Jul 15, 2000, 6:00 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Franklin County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1145 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 152216
SVRBHM
ALC059-152300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 PM CDT SAT JUL 15 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN ALABAMA...

* UNTIL 600 PM CDT.

* AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 30 MILES NORTHWEST OF PHIL CAMPBELL...MOVING
  SOUTHEAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RED 
  BAY... VINA... HODGES...AND PHIL CAMPBELL.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A qSTURDY SHELTER UNTIL THE STORM
PASSES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:15 PM CDT, 2 hours earlier.

Area forecast discussion, Jul 15, 3:15 PM CDT, 2 hours before
AREA FORECAST DISCUSSION - UPDATE
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
315 PM CDT SAT JUL 15 2000

WITH MCS SYSTEM MOVING SOUTHWARD OUT OF MISSOURI THIS EVENING AND
NIGHT...AND WITH WEAK MOISTURE AXIS SHOWING UP IN CLOUD IMAGERY
OVER THE STATE...WILL ELECT TO INLUDE ISOLATED POPS FOR TONIGHT AND
FOR TOMORROW FOR ALL BUT NORTHEASTERN ALABAMA.

UPPER LOW OVER NORTHEASTERN US BEGINS OPENING UP AND LIFTING OUT
TOMORROW.  THIS WILL ALLOW THE UPPER RIDGE TO EXPAND EASTWARD OVER
ALABAMA THROUGH MONDAY.  IF ALL THINGS REMAINED THE SAME AS TODAY...
TEMPS WOULD BE IN THE UPPER 90S TO LOWER 100S MOST AREAS.  HOWEVER...
MODELS ALL SHOW LOW LEVEL THICKNESS VALUES INCREASING AREAWIDE.
WITH THAT IN MIND...WILL GO ABOVE TODAYS PROJECTED HIGHS BY A DEGREE
OR TWO FOR SUNDAY AND MONDAY.  BASICALLY...ITS GOING TO BE HOT.  WILL
ALSO MENTION HEAT INDEX VALUES OF 105 TO 110 CENTRAL AND SOUTH.

HSV 069/098 069/099 071 -1-
BHM 070/10R1 070/102 071 111
MGM 071/103 071/104 072 111

.BHM...NONE.

NNNN

In the hours before

Special weather statement, Jul 15, 12:43 PM CDT, 4 hours 32 minutes before
ALZ001>038-040>050-152300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1243 PM CDT SAT JUL 15 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTHERN AND CENTRAL ALABAMA.

DRIER AIR AND HIGH PRESSURE WILL REMAIN THE DOMINANT WEATHER
FEATURE ACROSS THE AREA THROUGH TONIGHT.

TEMPERATURES ACROSS MUCH OF THE AREA WILL REACH TO NEAR OR JUST ABOVE
100 DEGREES THIS AFTERNOON.  LOWER HUMIDITY THAN THE PAST FEW DAYS
WILL KEEP MOST HEAT INDICES BELOW 105.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED THROUGH TONIGHT.

NNNN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:56 PM CDTSevere Thunderstorm WarningBMXJefferson49 min
Jul 15, 5:39 PM CDTSevere Thunderstorm WarningBMXTuscaloosa36 min
Jul 15, 6:54 PM CDTSevere Thunderstorm WarningBMXLawrence51 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.